Arkansas, 2015

Cold in Arkansas, January 7 to 8, 2015

January 7 to 8, 2015 · NWS LZK · 7 events in 6 counties and zones

Arctic high pressure dove south across the plains into the southerh Mississippi Valley region, bringing very cold conditions to the state on the 7th and 8th of January. Many locations saw temperatures drop into the single digits across northern Arkansas, with even some temperatures falling below zero in a few isolated areas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Arctic high pressure dove south across the plains into the southerh Mississippi Valley region, bringing very cold conditions to the state on the 7th and 8th of January. Many locations saw temperatures drop into the single digits across northern Arkansas, with even some temperatures falling below zero in a few isolated areas. Wind chill values were the bigger story as many locations across northern and portions of central Arkansas saw wind chills dip below zero for several hours during the evening of the 7th and morning of the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 7, 2:37 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jan 7, 2:37 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
237 PM CST WED JAN 7 2015

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
LATEST SURFACE OBSERVATIONS CONTINUE TO SHOW ARCTIC AIR SLOWLY
OVERSPREADING THE FORECAST AREA. TEMPERATURES HAVE ALREADY FALLEN
INTO THE TEENS ACROSS THE NORTH AND CONTINUE TO DROP ACROSS THE
CENTRAL SECTIONS. THE ARCTIC FRONT HAS NOT QUITE REACHED THE FAR
SOUTH BUT EVEN HERE TEMPERATURES WILL BEGIN FALLING SHORTLY.

DEW POINT TEMPERATURES ALSO CONTINUE TO PLUNGE SHOWING THE EXTENT OF
THE DRY AIR. DEW POINTS ARE ALREADY IN THE LOWER SINGLE DIGITS OR A
FEW DEGREES BELOW ZERO ACROSS THE NORTH. ALL SHORT TERM MODELS ARE
IN DECENT AGREEMENT AND A COMPROMISE OF SOLUTIONS WILL BE USED THIS
AFTERNOON.

ARCTIC BOUNDARY HAS BEEN ACCOMPANIED BY LIGHT FLURRY ACTIVITY WITH
NO ACCUMULATION REPORTED OR EXPECTED. ARCTIC AIR IS BEING BROUGHT IN
BY GUSTY NORTH TO NORTHWEST WINDS WHICH SHOULD DECOUPLE QUICKLY
AFTER SUNSET WITH THE LAKE WIND ADVISORY EXPIRING AT 6 PM THIS
EVENING. WILL CONTINUE THE WIND CHILL ADVISORY THROUGH THE NIGHT
ACROSS THE NORTH AS THIS IS WHERE THE COLDEST TEMPERATURES WILL BE
AND THERE APPEARS TO BE JUST ENOUGH GRADIENT WIND TO JUSTIFY IT.
FURTHER SOUTH...THIS DOES NOT APPEAR TO BE THE CASE AND THE ADVISORY
WILL NOT BE EXPANDED AT THIS TIME EVEN WITH WIND CHILLS EXPECTED TO
BE IN THE SINGLE DIGITS...ESPECIALLY THIS EVENING.

SURFACE HIGH OVER THE CENTRAL PLAINS WILL DROP INTO NORTH ARKANSAS
TONIGHT. WITH CLEARING SKIES AND DECREASING WINDS...WIDESPREAD
SINGLE DIGIT LOWS ARE EXPECTED ACROSS THE NORTH WITH READINGS
DROPPING INTO THE LOWER TO MID TEENS ALONG THE LOUISIANA BORDER.

THE HIGH WILL SHUNT OFF TO THE EAST OF THE STATE ON THURSDAY WITH
SOUTHERLY SURFACE FLOW RETURNING BY LATE IN THE DAY. WARMING WILL BE
MINIMAL AS STRONG CYCLONIC FLOW ALOFT DOMINATES THROUGH FRIDAY
BEFORE SLACKENING SOMEWHAT. HOWEVER...SAID UPPER FLOW WILL BRING
ANOTHER DRY FRONT WITH A REINFORCING SHOT OF COLD AIR TO THE AREA
FOR FRIDAY.

HIGH PRESSURE RETURNS FOR A DRY SATURDAY BUY QUICKLY MOVES TO THE
EAST DURING THE DAY. MEANWHILE...MOISTURE WILL BEGIN TO MOVE IN AS A
SOUTHERN STREAM SYSTEM APPROACHES FROM THE WEST. WITH ABUNDANT DRY
AIR INITIALLY IN PLACE...ONLY SLIGHT CHANCES OF PRECIPITATION ARE
EXPECTED TO ROUND OUT THE PERIOD. THERMAL PROFILES SUPPORT A MIX OF
SLEET AND FREEZING RAIN AT THIS TIME FOR SATURDAY NIGHT WITH THE
MAIN IMPACT OF THIS SYSTEM BEING IN THE EXTENDED PERIOD.
&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY
MODEL GUIDANCE HAS COME INTO BETTER AGREEMENT...WITH MOISTURE
STREAMING NORTH SUNDAY. AT THE ONSET OF PRECIPITATION...DEW POINTS
WILL STILL BE RATHER LOW...AND SLEET IS EXPECTED TO FORM. EVENTUALLY
THE SLEET WILL MIX WITH FREEZING RAIN...ESPECIALLY WITH THE SHALLOW
COLD AIR AT THE SURFACE. AS USUAL...GUIDANCE DOES NOT HANDLE THE
SHALLOW COLD AIR VERY WELL...AND HAVE KEPT A MIXTURE OF WINTER
PRECIPITATION IN THROUGH THE EVENING AND OVERNIGHT HOURS THROUGH
SUNDAY NIGHT/MONDAY MORNING. THERE IS EXPECTED TO BE A GRADUAL
WARMING TREND DURING THE DAYLIGHT HOURS...BUT WILL HAVE TO MONITOR
THE NORMALLY COLDER LOCATIONS IN THE HIGHER TERRAIN. AGAIN...THERE
ARE SEVERAL DETAILS THAT WILL NEED TO BE FINE TUNED IN THIS
FORECAST...SO PLEASE CONTINUE TO MONITOR FOR LATER UPDATES.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR      6  26  20  29 /   0   0   0   0
CAMDEN AR         13  34  23  37 /   0   0   0  10
HARRISON AR        3  28  17  25 /   0   0   0   0
HOT SPRINGS AR    11  31  21  34 /   0   0   0  10
LITTLE ROCK   AR  10  29  21  33 /   0   0   0   0
MONTICELLO AR     13  32  23  37 /   0   0   0  10
MOUNT IDA AR       8  31  20  33 /   0   0   0  10
MOUNTAIN HOME AR   4  26  18  25 /   0   0   0   0
NEWPORT AR         7  26  21  29 /   0   0   0   0
PINE BLUFF AR     13  31  22  34 /   0   0   0  10
RUSSELLVILLE AR    9  31  20  31 /   0   0   0   0
SEARCY AR          7  27  19  31 /   0   0   0   0
STUTTGART AR      11  28  21  32 /   0   0   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ARKANSAS-
BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-
DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL.

WIND CHILL ADVISORY UNTIL 6 AM CST THURSDAY FOR BAXTER-BOONE-
FULTON-INDEPENDENCE-IZARD-JACKSON-MARION-NEWTON-SEARCY-SHARP-
STONE.

&&

SHORT TERM...56 / LONG TERM...58
Hazardous weather outlook, Jan 7, 2:55 PM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
255 PM CST WED JAN 7 2015

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-081100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
255 PM CST WED JAN 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

VERY COLD ARCTIC AIR IS MOVING INTO THE NATURAL STATE...BRINGING THE
COLDEST AIR OF THIS WINTER. OVERNIGHT LOWS TONIGHT WILL BE IN THE
SINGLE DIGITS NORTH OF INTERSTATE 40...WHILE ACROSS SOUTHERN
ARKANSAS...OVERNIGHT READINGS WILL BE BELOW 15 DEGREES. IN
ADDITION...BREEZY NORTH WINDS THROUGH THE EVENING HOURS WILL COMBINE
WITH THE COLD TEMPERATURES TO PRODUCE WIND CHILL READINGS BELOW ZERO
ACROSS NORTHERN ARKANSAS...OR AREAS NORTH OF A JASPER...TO MOUNTAIN
VIEW...TO NEWPORT LINE.

WINDS WILL BEGIN TO LESSEN LATER THIS EVENING...BUT TEMPERATURES
WILL REMAIN BITTERLY COLD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

COLD TEMPERATURES WILL CONTINUE THURSDAY...WITH AFTERNOON HIGHS ONLY
REACHING THE MID 20S TO THE LOWER 30S ACROSS THE REGION. THERE WILL
BE A VERY SLOW WARMING TREND THROUGH THE WEEKEND.

THE NEXT SYSTEM WILL MOVE INTO THE REGION FROM TEXAS. DUE TO THE
COLD AIR OVER THE REGION...THERE IS A CHANCE OF WINTER
PRECIPITATION...MAINLY DURING THE EVENING AND OVERNIGHT HOURS FOR
THE FIRST HALF OF THE WEEK. THIS WILL CONTINUE TO BE MONITORED IN
THE COMING DAYS...WITH MANY DETAILS STILL BEING FINE TUNED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Boone

When
January 7, 6:00 PM CST to January 8, 12:00 AM CST
Where
Boone forecast zone
Reported by
ASOS

Cold surface temperatures combined with a brisk north wind caused wind chills to drop below zero for several hours during the evening of the 7th.

Cold/Wind Chill, Marion

When
January 7, 8:00 PM CST to January 8, 12:00 AM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Cold surface temperatures combined with a brisk north wind caused wind chills to drop below zero for several hours during the evening of the 7th.

Cold/Wind Chill, Jackson

When
January 7, 10:00 PM CST to January 8, 3:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
35.599, -91.215 (the zone’s center; the record gives no point)

Cold surface temperatures combined with a brisk north wind caused wind chills to drop below zero for several hours during the late evening hours of the 7th into the early morning hours of the 8th.

Cold/Wind Chill, White

When
January 8, 2:00 AM CST to 7:00 AM CST
Where
White forecast zone
Reported by
ASOS
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

Cold surface temperatures combined with a brisk north wind caused wind chills to drop below zero for several hours during morning hours of the 8th.

Cold/Wind Chill, Pulaski

When
January 8, 3:00 AM CST to 7:00 AM CST
Where
Pulaski forecast zone
Reported by
Official NWS Observations
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

Cold surface temperatures combined with a brisk north wind caused wind chills to drop below zero for several hours during morning hours of the 8th at the North Little Rock Airport.

Cold/Wind Chill, Boone

When
January 8, 5:00 AM CST to 11:00 AM CST
Where
Boone forecast zone
Reported by
ASOS

Cold surface temperatures combined with a brisk north wind caused wind chills to drop below zero for several hours during the morning of the 8th.

Cold/Wind Chill, Baxter

When
January 8, 7:00 AM CST to 11:00 AM CST
Where
Baxter forecast zone
Reported by
ASOS
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Cold surface temperatures combined with a brisk north wind caused wind chills to drop below zero for several hours during the morning of the 8th.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549613, 549616, 549621, 549622, 549623, 549614, 549619.